Increased risk of MRSA, C. difficile in patients with penicillin allergy

Reuters Health Information: Increased risk of MRSA, C. difficile in patients with penicillin allergy

Increased risk of MRSA, C. difficile in patients with penicillin allergy

Last Updated: 2018-07-12

By Will Boggs MD

NEW YORK (Reuters Health) - Patients with a documented penicillin allergy face a higher risk of methicillin-resistant Staphylococcus aureus (MRSA) and Clostridium difficile infection, according to results from the UK's The Health Improvement Network (THIN).

"Patients with a penicillin allergy label had over a 60% increased risk for MRSA and over a 20% increased risk for C. difficile," Dr. Kimberly G. Blumenthal from Massachusetts General Hospital and Harvard Medical School, in Boston, told Reuters Health by email. "We found that the increased use of beta-lactam alternative antibiotics accounted for 55% of the increased risk of MRSA and 35% of the increased risk of C. difficile."

The findings were published online June 27 in The BMJ.

Although most patients with a documented penicillin allergy are not truly allergic (that is, they do not have immediate hypersensitivity), they and their physicians avoid penicillins in favor of alternative antibiotics that often have a broader spectrum and are more toxic. This can lead to the development of drug-resistant bacteria, like MRSA, and healthcare-associated infections, like C. difficile-related colitis.

Dr. Blumenthal's team used information from more than 64,000 patients with a documented penicillin allergy and some 237,000 matched comparators (controls) from the THIN database to examine the relationship between a newly recorded penicillin allergy and the risk of developing MRSA or C. difficile.

During a mean follow-up time of about six years, patients with penicillin allergy were 69% more likely to develop MRSA and 26% more likely to develop C. difficile infection than were patients without penicillin allergy.

Compared with controls, patients with penicillin allergy were 70% less likely to be prescribed penicillin but 4.15-fold more likely to receive macrolide antibiotics, 3.89-fold more likely to receive clindamycin, 2.10-fold more likely to receive fluoroquinolones, 75% more likely to receive tetracyclines and 26% more likely to receive sulfonamide antibiotics.

Patients who received penicillin did not have a significantly increased risk of MRSA, but were still 18% more likely to develop C. difficile, compared with patients who did not receive penicillin.

In contrast, patients who received macrolide antibiotics, clindamycin, or fluoroquinolones had significantly increased risks of developing MRSA and C. difficile.

More than half of the increased MRSA risk and more than a third of the increased C. difficile risk among patients with penicillin allergy was attributable to administered alternative antibiotics.

"When patients with penicillin allergy labels are tested, more than 95% are found not to be truly allergic; however, a minority of patients with a penicillin allergy label undergo testing," Dr. Blumenthal said. "Physicians should consider allergy testing for patients with a penicillin allergy label, particularly those who received alternative antibiotics."

"In the U.S. at least 2 million people become infected with resistant bacteria annually, with about 25,000 dying as a result of these infections," she explained. "C. difficile is a morbid and costly infection. It imposes a significant burden to the U.S. health system (from $1 to $2 billion in direct medical costs with over $15,000 USD per case) that impacts over a half a million patients in the U.S. annually. For patients with a penicillin allergy label, this study suggests that the risk of MRSA and C. difficile may be somewhat modifiable through changes to antibiotic prescribing."

Dr. Eric M. Macy from Southern California Permanente Medical Group, in San Diego, who has also examined the association between penicillin allergy and serious infections, told Reuters Health by email, "All patients with an unconfirmed penicillin 'allergy' in their medical record should be tested to have the 'allergy' confirmed or removed."

"Less than 5% will be confirmed to be truly allergic. The rest can safely use penicillin class antibiotics in the future," said Dr. Macy, who was not involved in the new study.

SOURCE: https://bit.ly/2N8FY3x

BMJ 2018.

© Copyright 2013-2019 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.